Alert archive / Michigan / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 116, NWS Grand Rapids, MI

June 24, 2004Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 24, 2004, 12:57 AM EDT for Van Buren County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2004, 12:57 AM EDT (04:57 UTC)
Expired
Jun 24, 2004, 2:00 AM EDT
In force
63 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 05:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.0 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2004-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2004-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
742 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1134 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 240457
SVRGRR
MIC159-240600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1257 AM EDT THU JUN 24 2004

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 200 AM EDT

* AT 1256 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTH OF KIBBIE TO 23
  MILES WEST OF COVERT...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  SOUTH HAVEN AROUND 110 AM EDT
  KIBBIE AROUND 115 AM EDT
  LACOTA...GRAND JUNCTION AROUND 120 AM EDT
  COVERT AROUND 125 AM EDT
  BERLAMONT...BREEDSVILLE...BLOOMINGDALE AROUND 130 AM EDT
  TOQUIN...MCDONALD AROUND 135 AM EDT

WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. 
SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


LAT...LON 4234 8631 4242 8631 4242 8578 4221 8578
          4216 8587 4218 8622 4224 8622 4225 8638

$$

DUKE 93

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:42 PM EDT, 9 hours 15 minutes earlier.

Area forecast discussion, Jun 23, 3:42 PM EDT, 9 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
342 PM EDT WED JUN 23 2004

.SHORT TERM...
MAIN ISSUE IT THE THREAT FOR SEVERE WEATHER THIS EVENING. SECOND
ISSUE IS THE PRECIPITATION EVENT FOR THURSDAY AFTERNOON.  LITTLE
QUESTION ABOUT FRIDAY...MOSTLY SUNNY AND PLEASANT

FOR TONIGHT THERE IS A STRONG SHORTWAVE DROPPING SOUTHEAST FROM THE
DAKOTAS THIS AFTERNOON AND THE SURFACE WAVE OVER ERN IOWA/NW IL IS
WAITING FOR THAT WAVE. THAT MEANS THE FRONT WILL REMAIN STALLED OVER
CENTRAL LOWER MICHIGAN THIS EVENING TILL THAT SHORTWAVE MOVES IT
OUT. WITH THE AID OF A STRONG MID LEVEL JET...A 35 KNOT LOW LEVEL
JET NOSING INTO THE SOUTHWEST SECTIONS OF LOWER MICHIGAN BETWEEN 00Z
AND 06Z AND THE DPVA...SHOWERS AND SCT THUNDERSTORMS WILL BECOME
MORE WIDESPREAD ALONG AND NORTH OF INTERSTATE 96 THIS EVENING. THE
SHOWERS WILL BE MORE SCATTERED SOUTH OF INTERSTATE 96 SINCE THE
FRONT WILL NEVER GET THERE TONIGHT. DUE TO THE 60 TO 70 KNOTS OF
SHEAR BETWEEN 0 AND 6 KM... AND THE 6 TO 7C/KM LAPSE RATES
TONIGHT...ISOLATED LARGE HAIL (FREEZING LEVEL NEAR 10000 FT) NOT OUT
OF THE QUESTION BUT WHATEVER HAPPENS WILL BE ELEVATED BEING NORTH OF
THE SURFACE FRONT.

THAT MAIN UPPER WAVE MOVES ACROSS NRN LOWER MICHIGAN THURSDAY
AFTERNOON. THERE IS STRONG FG FORCING ASSOCIATED WITH THAT.
INSTABILITY IS ALMOST NIL ON THE ETA BUT STRONG OVER THE SE CWA ON
THE GFS DURING THE MORNING INTO EARLY AFTERNOON.  SINCE THE FRONT
WILL NOT HAVE CLEARED THE CWA TONIGHT...THE GFS IS LIKELY CLOSER TO
THE TRUTH. THUS HAVE SCT THUNDERSTORMS NEAR INTERSTATE 94 THURSDAY.
I ALSO HAVE 30 POP IN THE MORNING AND 50 POP IN THE AFTERNOON AND
EVENING SINCE THAT IS WHEN IT MORE THAN LIKELY WILL REALLY RAIN.

SKIES WILL CLEAR THURSDAY NIGHT...MOSTLY AFTER MIDNIGHT AS THAT WAVE
MOVES OUT AND THE DEEPER MOISTURE MOVES OUT.

FRIDAY WILL BE MOSTLY SUNNY AS RIDGING MOVES IN FROM THE SURFACE
THROUGH 850 MB.  WHILE THERE IS SHORTWAVE THE MOVES ACROSS THE NRN
CWA AROUND 18Z THE AIR WILL BE TO DRY OF MUCH OF ANYTHING.

.LONG TERM...
LATEST MEDIUM RANGE GUIDANCE CONTINUES TO INDICATE WELL HAVE VERY
TRANQUIL AND DRY WX THROUGH THE EXTENDED PERIOD, ACCOMPANIED BY A
GRADUAL MODERATING TREND OF TEMPS.  BY SATURDAY NIGHT A BROAD H5
TROUGH WILL STILL BE PARKED OVER THE EASTERN LAKES REGION AND
SEVERAL WEAK IMPULSES OF H5 ENERGY WILL PASS THROUGH. HOWEVER, RH
PROGS ARE NOT TOO IMPRESSIVE WITH MOISTURE SATURDAY NIGHT, AND WE
BELIEVE SUBSIDENCE UNDER THE WEAK HIGH PRESSURE RIDGE WILL INHIBIT
ANY SHOWERS FROM DEVELOPING.

THE SFC HIGH PRESSURE RIDGE WILL DOMINATE OUR WX EARLY TO MID NEXT
WEEK AND PRODUCE PARTLY TO MOSTLY CLEAR SKIES. THIS WILL BE
ACCOMPANIED BY A GRADUAL MODERATING TREND OF TEMPS AS THE H5 PATTERN
BECOMES MORE ZONAL AND 1000-500 MB HEIGHTS GRADUALLY RISE TO AROUND
582 DM BY LATE TUESDAY AND WEDNESDAY. THEREFORE TEMPS WILL RETURN TO
NEAR NORMAL LEVELS AND MAX TEMPS COULD REACH THE LOWER 80S BY
TUESDAY AND WEDNESDAY. DRY WX WILL PERSIST THROUGH WEDNESDAY.

&&

.GRR...NONE.

&&

WDM LAURENS
Hazardous weather outlook, Jun 23, 9:26 PM EDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
926 PM EDT WED JUN 23 2004

MIZ037>040-043>046-050>052-056>059-064>067-071>074-241000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
926 PM EDT WED JUN 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

A MODERATE RISK OF SEVERE THUNDERSTORMS EXIST ALONG AND WEST OF
A LINE FROM WHITEHALL...TO TUSTIN TO CADILLAC FOR TONIGHT.  A SLIGHT
RISK OF THUNDERSTORMS EXISTS ACROSS THE REMAINDER OF THE REGION FOR
TONIGHT.  LARGE HAIL TO THE SIZE OF GOLF BALLS AND WINDS TO 70 MPH
ARE THE PRIMARY THREATS.  AN ISOLATED TORNADO IS ALSO POSSIBLE.
THE STORMS WILL BE MOVING RAPIDLY EAST AT AROUND 50 MPH.

ONE ROUND OF STORMS WAS MOVING THROUGH CENTRAL PORTIONS OF LOWER
MICHIGAN AS OF 900 PM EDT. ANOTHER AREA OF SEVERE STORMS OVER
CENTRAL WISCONSIN WAS RACING EAST. THESE SEVERE STORMS ARE FORECAST
TO REACH THE LAKESHORE COUNTIES BETWEEN 1100 PM AND
MIDNIGHT...CONTINUE EAST THROUGH WESTERN LOWER MICHIGAN REACHING THE
LANSING AREA BY 200 AM EDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON THURSDAY. THE STORMS FROM
MARSHALL TO JACKSON MAY REACH SEVERE LEVELS. HIGH WINDS AGAIN APPEAR
TO BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR TONIGHT.

LAURENS MJS

In the hours before

Local storm report, Jun 23, 7:13 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
713 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             10 N MUSKEGON           43.37N 86.26W
06/23/2004  0.75 INCH        MUSKEGON           MI   LAW ENFORCEMENT

&&

MJS
Special weather statement, Jun 23, 7:52 PM EDT, 5 hours 5 minutes before
MIZ037>040-240445-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
752 PM EDT WED JUN 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 100 AM EDT THURSDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON AND LAKE

IN CENTRAL MICHIGAN
     OSCEOLA AND CLARE

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS
Local storm report, Jun 23, 10:41 PM EDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1041 PM EDT WED JUN 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             7 NE MUSKEGON           43.30N 86.16W
06/23/2004  0.75 INCH        MUSKEGON           MI   BROADCAST MEDIA

&&

MJS
Special weather statement, Jun 23, 11:36 PM EDT, 1 hour 21 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-240900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1136 PM EDT WED JUN 23 2004

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 500 AM EDT THURSDAY MORNING. THIS WATCH REPLACES SEVERE
THUNDERSTORM WATCH 515 AND 516.  THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MJS
Local storm report, Jun 24, 12:28 AM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1228 AM EDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1224 AM     TSTM WND DMG     GRAND HAVEN             43.06N 86.22W
06/24/2004                   OTTAWA             MI   LAW ENFORCEMENT

            MULTIPLE TREES DOWN. GRAND HAVEN AND SPRING LAKE.

&&

GEO
Local storm report, Jun 24, 12:47 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1247 AM EDT THU JUN 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1220 AM     TSTM WND DMG     8 N MUSKEGON            43.34N 86.26W
06/24/2004                   MUSKEGON           MI   AMATEUR RADIO

            2 TO 4 FOOT DIAMETER TREE LIMB. FRUITLAND TOWNSHIP.

1225 AM     TSTM WND GST     NORTON SHORES           43.16N 86.25W
06/24/2004  60 MPH           MUSKEGON           MI   BROADCAST MEDIA

&&

GEO/TLB

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 8:47 PM EDTSevere Thunderstorm WarningGRRGratiot28 min
Jun 23, 11:00 PM EDTSpecial Marine WarningGRR2 hr
Jun 23, 11:00 PM EDTSpecial Marine WarningGRR2 hr
Jun 23, 11:00 PM EDTSpecial Marine WarningGRR2 hr
Jun 23, 11:00 PM EDTSpecial Marine WarningGRR2 hr
Jun 23, 11:42 PM EDTSevere Thunderstorm WarningGRRNewaygo33 min
Jun 24, 12:01 AM EDTSevere Thunderstorm WarningGRRMuskegon, Ottawa59 min
Jun 24, 12:36 AM EDTSevere Thunderstorm WarningGRRKent54 min
Jun 24, 12:50 AM EDTSevere Thunderstorm WarningGRRAllegan55 min
Jun 24, 1:01 AM EDTSpecial Marine WarningGRR59 min
Jun 24, 1:01 AM EDTSpecial Marine WarningGRR59 min
Jun 24, 1:18 AM EDTSevere Thunderstorm WarningGRRIonia42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.